Pennsylvania, 2008

Lightning Strike in Pennsylvania, May 21, 2008

May 21, 2008 · NWS PHI · 1 event in 1 county or zone

A lightning strike ingnited a roof fire in Dolington Manor in Lower Makefield Township on the late afternoon of the 21st. The fire quickly spread into the home's attio and second floor and destroyed the upper levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A lightning strike ingnited a roof fire in Dolington Manor in Lower Makefield Township on the late afternoon of the 21st. The fire quickly spread into the home's attio and second floor and destroyed the upper levels. Heavy fire damage occurred. Firefighters contained the fire to the attic and second floor. Firefighters rescued two family dogs and a cat while battling the blaze. One firefighter suffered a minor burn to his right arm. The 300-year-old stone structure suffered no major structural damage and should remain intact and livable once repairs to the upper floors were done. Twelve different fire compnaies helped battle the blaze.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 21, 1:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, May 21, 1:34 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
234 PM EDT WED MAY 21 2008

.SYNOPSIS...
A PERSISTENT UPPER LEVEL LOW OVER SOUTHEASTERN CANADA WILL GRADUALLY
MOVE INTO NEW ENGLAND THURSDAY, THEN FINALLY SLIDE TO THE EAST.
ROTATING AROUND THIS UPPER LOW WILL SPOKES OF ENERGY, ONE THIS
EVENING AND ANOTHER ONE THURSDAY WITH PERHAPS ONE LAST ON ON FRIDAY.
TEMPERATURES WILL GRADUALLY WARM OVER THE WEEKEND AND THEN THE
WARMEST DAYS ARE ANTICIPATED EARLY NEXT WEEK BEFORE A COLD FRONT
COMES THROUGH FROM THE NORTHWEST TUESDAY AFTERNOON AND NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN UPPER SHORT WAVE COMBINED WITH DAYTIME HEATING AND A
REINFORCING COLD FRONT APPROACING FROM THE WEST HAS RESULTED IN
DEVELOPING SHOWERS MAINLY TO THE NORTH OF PHILADELPHIA. SOUNDINGS
INDICATED AN INVERTED V TYPE LOOK IN THE LOWER LEVELS INDICATING
THAT IF TSTMS DO FORM, SOME GUSTY WINDS TO 35 OR 40 MPH ARE
POSSIBLE, BUT SINCE WINDS ALOFT ARE NOT STRONG, HIGHER WINDS ARE
NOT EXPECTED. BY MIDNIGHT, THE SHOWERS AND TSTMS WILL DISSIPATE
WITH LACK OF HEATING BUT INSTABILITY ALOFT COULD KEEP SOME SHOWERS
GOING NORTH. FCST MINS ARE GENLY CLOSE TO THE MAV FCST.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
VERY COOL AIR COMES DOWN FROM THE NORTH ON THURSDAY AS ANOTHER
SHORT WAVES MOVES THROUGH ALOFT. HOWEVER, THIS SHORT WAVE IS
EXPECT TO MOVE THROUGH LATE MORNING AND SINCE DAYTIME HEATING
SHOULD NOT HAVE A STRONG EFFECT BY THE TIME OF THE SHORT WAVE
PASSAGE, ONLY A CHC OF SHOWERS WILL BE FCST. TEMPS THURSDAY WILL
BE A FEW DEGREES COOLER THAN TODAY WITH COOLER AIR IN PLACE
COMBINED WITH PARTLY CLOUDY SKIES LIMITING THE EFFECTS OF DAYTIME
HEATING.

THURSDAY NIGHT, THE CORE OF THE UPPER TROUGH MOVES OFFSHORE, BUT
ONE LAST SPOKE OF ENERGY/SHORT WAVE IS FCST BY THE MODELS TO MOVE
DOWN THROUGH THE AREA ON FRIDAY. THURSDAY NIGHT SHOULE BE DRY AND
VERY COOL. FOR FRIDAY, I HAVE SOME CLOUDS IN THE FCST DUE TO THE
SHORT WAVE, BUT AM HOLDING OFF ON MENTION OF PCPN AS CONFIDENCE IS
NOT HIGH FOR THIS CONSIDERING THE LOW MOISTURE FCST BY THE MODELS
AND THE ASSOCIATED VERY LOW POPS. EVEN SO, I DID GO FOR 20 POPS
IN THE GRIDS. BY FRIDAY NIGHT, THE UPPER SHORT WAVE SHOULD HAVE
MOVED BY TO THE EAST ALLOWING THE AIRMASS TO FINALLY START TO
MODIFY WARMER.

IN GENERAL A BLEND OF MAV/MET TEMPS WERE USED.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE UPPER TROUGH FINALLY GIVES WAY TO RIDGING ALOFT OVER THE
WEEKEND. THIS MEANS DRY WEATHER WITH WARMING TEMPS. BY MONDAY,
TEMPERATURES OVER A GOOD PORTION OF THE REGION SHOULD BE IN THE
80S WITH THE EXCEPTION OF THE COAST AS SEABREEZES SHOULD KEEP THEM
COOLER AND OVER THE POCONOS.

ON TUESDAY, THE MODELS ARE FORECASTING A COLD FROM TO COME THROUGH
FROM THE NW IN THE AFTN OR EVENING. THE 12Z GFS UPPER AIR LOOKS
SUSPECT WITH A SHORT WAVE WELL AHEAD OF THE FRONT BY 18Z. THE
SLOWER MOTION AS DEPICTED ON THE HPC PROGS LOOKS MORE REASONABLE.
THIS MEANS ANOTHER DAY OF WARMTH FOLLOWED BY POTENTIAL TSTMS IN
THE AFTN OR EVENING. THE STRENGTH OF THE TSTMS WILL BE DEPENDENT
ON IF THE TEMPS GET AS WARM AS FCST AND THE TIMING OF THE FRONTAL
BOUNDARY.

TEMPS SHOULD BE COOLER WEDNESDAY BEHIND THE COLD FRONT, BUT THIS
AIRMASS WONT BE NEARLY AS COOL AIR THE ONE CURRENT OVER THE
REGION. SO HIGHS SHOULD BE MOSTLY IN THE 70S.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SKIES CLEARED RAPIDLY AFTER THIS MORNINGS EARLY MORNING FOG LIFTED.
BY MIDDAY, AC STARTED TO MOVE IN FROM THE W AND SW. FAIR WEATHER CU
ALSO BEGAN POPPING. SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS
ARE NOW BEGINNING TO FORM AHEAD OF AN APPROACHING COLD FRONT. A MORE
CONCENTRATED AREA OF SHOWERS AND THUNDERSTORMS IS PRECEDING AND
ACCOMPANYING THE FRONT. THE PRECIPITATION WILL CROSS THE AREA THIS
AFTERNOON INTO THE EVENING HOURS BEFORE WEAKENING AND MOVING OFF TO
THE EAST. EXPECT VFR CONDITIONS TO PREVAIL, ALTHOUGH COULD SEE MVFR
OR EVEN BRIEF IFR IN ANY OF THE HEAVIER SHOWERS. EXPECT SCT TO BKN
AC OVERNIGHT WITH MAINLY GOOD VSBYS. WINDS ARE EXPECTED TO DROP TO
5 KT OR LOWER AND IN AREAS THAT RECEIVE RAINFALL, VSBYS COULD DROP
BRIEFLY TO MVFR IN THE PRE-DAWN HOURS. ANOTHER SPOKE OF ENERGY AND
MOISTURE IS EXPECTED TO ROTATE ACROSS THE FORECAST AREA THURSDAY
MORNING, POSSIBLY BRINGING A FEW MORE SHOWERS. AGAIN, VFR CONDITIONS
WILL PREVAIL.

THE UPPER LOW WILL BEGIN TO DRIFT OFF TO THE EAST FRIDAY. THERE COULD
STILL BE ONE LAST SHORT WAVE DROPPING DOWN FROM THE NORTH THAT COULD
BRING SOME CLOUDS AND POSSIBLY A FEW SHOWERS. A LARGE AREA OF HIGH
PRESSURE WILL THEN MOVE IN FOR THE HOLIDAY WEEKEND.

&&

.MARINE...
LOOKS LIKE AN EXTENDED PERIOD OF RELATIVELY QUIET WEATHER FOR THE
MARINE COMMUNITY. SEVERAL SHORT WAVES ROTATING AROUND THE STRONG
UPPER LOW TO OUR NORTH WILL CROSS THE AREA DURING THE NEXT 48 HOURS.
THE FIRST WILL BE EARLY TONIGHT. THE SECOND AROUND MIDDAY THURSDAY.
AND THE THIRD FRIDAY AFTERNOON. NONE OF THESE ARE EXPECTED TO
PRODUCE SMALL CRAFT ADVISORY CONDITIONS, ALTHOUGH WINDS MAY GUST
TO NEAR 25 KT LATE THURSDAY INTO THURSDAY NIGHT IF THE NAM GUIDANCE
IS ANYWHERE NEAR CORRECT. A LARGE AREA OF HIGH PRESSURE WILL THEN
BUILD SOUTHEAST INTO THE MID ATLANTIC REGION FOR THE HOLIDAY WEEKEND
INTO THE EARLY PART OF NEXT WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...RPW
MARINE...RPW
Hazardous weather outlook, May 21, 3:34 AM EST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
434 AM EDT WED MAY 21 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-220845-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
434 AM EDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-220845-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
434 AM EDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-220845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
434 AM EDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 12:00 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
100 PM EDT WED MAY 21 2008

NJZ001-211745-
SUSSEX-
100 PM EDT WED MAY 21 2008

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
INTENSIFYING SHOWER 30 MILES NORTHWEST OF PATERSON...MOVING
NORTHEAST AT 25 MPH. THE SHOWER IS EXPECTED TO INTENSIFY INTO A
THUNDERSTORM AND COULD CONTAIN WIND GUSTS TO 40 MPH.

RNS
Special weather statement, May 21, 1:31 PM EST, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
231 PM EDT WED MAY 21 2008

NJZ009-015-PAZ068-069-211930-
BUCKS-HUNTERDON-MERCER-MONTGOMERY-
231 PM EDT WED MAY 21 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BUCKS...
HUNTERDON...NORTHERN MERCER AND EASTERN MONTGOMERY COUNTIES...

AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF ALLENTOWN NEAR QUAKERTOWN
AND MOVING EAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR
BEDMINSTER...OTTSVILLE AROUND 230 PM...STOCKTON...LUMBERVILLE AROUND
245 PM...HOPEWELL AND FLEMINGTON AROUND 300 PM.

WIND GUSTS TO AROUND 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. SMALL HAIL IS POSSIBLE AS WELL AS DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THIS STORM.

IF YOU SEE THREATENING WEATHER, HEAD INDOORS IMMEDIATELY.

TFG
Special weather statement, May 21, 2:48 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
348 PM EDT WED MAY 21 2008

NJZ001-007-008-PAZ054-055-061-062-212045-
CARBON-LEHIGH-MONROE-MORRIS-NORTHAMPTON-SUSSEX-WARREN-
348 PM EDT WED MAY 21 2008

...AN AREA OF SHOWERS AND ISOLATED STRONG THUNDERSTORM WILL AFFECT
CARBON...LEHIGH...MONROE...MORRIS...NORTHAMPTON...SUSSEX AND WARREN
COUNTIES...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GROWING AREA OF SHOWERS AND STRONG THUNDERSTORMS OVER THE POCONOS
AND THE NORTHERN LEHIGH VALLEY. INDIVIDUAL SHOWERS ARE MOVING
NORTHEAST AT 45 MPH. THE STRONGEST THUNDERSTORM IN THE GROUP WILL BE
NEAR TOBYHANNA...SKYTOP AROUND 400 PM...FLATBROOKVILLE...ECHO LAKE
AROUND 415 PM...HAINESVILLE...CRANDON LAKES AROUND 430 PM...HIGH
POINT AND SUSSEX AROUND 445 PM.

WIND GUSTS TO AROUND 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THE
STRONGER SHOWERS OR THUNDERSTORMS. EXPECT SOME LIGHTNING.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

TFG
Special weather statement, May 21, 3:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
418 PM EDT WED MAY 21 2008

NJZ009-015-PAZ068-069-212115-
BUCKS-HUNTERDON-MERCER-MONTGOMERY-
418 PM EDT WED MAY 21 2008

...A STRONG THUNDERSTORM WILL AFFECT BUCKS...HUNTERDON...MERCER AND
MONTGOMERY COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF PHILADELPHIA...MOVING EAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR RICHBORO...IVYLAND AROUND 430
PM...NEWTOWN GRANT...WASHINGTON CROSSING AROUND 445 PM...
LAWRENCEVILLE...EWING AROUND 500 PM...PRINCETON AND EDINBURG AROUND
515 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. SOME
WEAK TREE LIMBS COULD BE PULLED DOWN. EXPECT LIGHTNING FROM THIS
STORM. SEEK SHELTER INDOORS IMMEDIATELY.

TFG
Special weather statement, May 21, 3:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
439 PM EDT WED MAY 21 2008

DEZ001-002-NJZ016>018-021-212145-
CAMDEN-CUMBERLAND-GLOUCESTER-KENT-NEW CASTLE-SALEM-
439 PM EDT WED MAY 21 2008

...STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT
CAMDEN...CUMBERLAND...GLOUCESTER...KENT...NEW CASTLE AND SALEM
COUNTIES...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING
FROM 9 MILES NORTH OF NEWARK TO 16 MILES NORTHWEST OF DOVER...MOVING
EAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR ASHLAND...MIDDLETOWN
AROUND 445 PM...ARDENCROFT...CLAYMONT AROUND 500 PM...OAK
VALLEY...GREENWICH AROUND 515 PM...WENONAH AND ROSENHAYN AROUND 530
PM.

MARINERS IN THE LOWER DELAWARE RIVER SOUTH OF PHILADELPHIA AND
TOWARD UPPER DELAWARE BAY ARE ADVISED TO BE ALERT FOR GUSTY AND
SHIFTING WINDS FROM THE WEST. WIND GUSTS TO 45 MPH ARE LIKELY AND
SMALL HAIL IS POSSIBLE WITH THESE STORMS. EXPECT CLOUD TO GROUND
LIGHTNING FROM THE STRONGER STORMS.

IF YOU SEE THREATENING WEATHER, HEAD INDOORS OR TO SHORE QUICKLY.

TFG
Special weather statement, May 21, 3:44 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
444 PM EDT WED MAY 21 2008

PAZ060-068-069-212145-
BERKS-BUCKS-MONTGOMERY-
444 PM EDT WED MAY 21 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BERKS...UPPER BUCKS AND
UPPER MONTGOMERY COUNTIES...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF READING...MOVING EAST AT 36 MPH.
THE THUNDERSTORM WILL BE NEAR PENNSBURG...TRUMBAUERSVILLE AROUND 500
PM...QUAKERTOWN...PERKASIE AROUND 515 PM...BEDMINSTER AND PIPERSVILLE
AROUND 530 PM.

WIND GUSTS TO 45 MPH ARE LIKELY AND SMALL HAIL IS POSSIBLE WITH THIS
SHOWER. SOME WEAK TREE LIMBS MIGHT BE TORN DOWN. EXPECT CLOUD TO
GROUND LIGHTNING FROM THE STORM.

IF YOU SEE THREATENING WEATHER, HEAD INDOORS QUICKLY.

TFG

The radar

The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bucks

When
May 21, 4:00 PM EST
Where
Bucks County, 1.13 mi SW of Dolington
Injuries
0 direct, 1 indirect
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.257, -74.913

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96632.